Ouch! Are My Meds Making Me Sun-Sensitive?

close up of african american woman wearing sunglasses(BlackDoctor.org) — Both over-the-counter and prescription medications can make the skin more sensitive to sunlight, or “photosensitive.”

Symptoms of a photosensitivity reaction include redness, warmth, blisters, swelling, and sometimes rash. Prescription medicines most often responsible for photosensitivity reactions include the antibiotics tetracycline, cotrimoxazole, and ciprofloxacin. Anti-inflammatory drugs such as indomethacin, nabumetone and diuretics (water pills) such as hydrochlorothiazide can also be responsible, among others.

There are also many ingredients in over-the-counter products can cause photosensitivity reactions as well including bergamot oil, mint or citrus fragrance, and coal tar, a common ingredient in eczema and dandruff products.

Other over-the-counter culprits include pain relievers such as ibuprofen and naproxen; itch-stopping creams containing diphenhydramine (Benadryl cream); and acne medications containing benzoyl peroxide (Oxy 10, Clearasil Maximum Strength).

Additionally, some herbal products may also cause photosensitivity reactions, such as St. John’s wort, anise, dong quai, and Tribulus terrestris.

Prevention Tips